Login
Questions or Comments!
admin@frumsupport.com

Get FrumSupport News! Join our mailing list.
Email:


Search

Navigation:

 Tehilim List  < Refresh >
TOPIC TITLE: ritalin
Created On 8/18/14 9:35 PM
Topic View:

View thread in raw text format


I'mTrying
Senior Supporter

Posts: 407
Joined: Dec 2008

8/18/14 9:35 PM
User is offline

Hi Dr. Price,
I have been struggling with extreme tiredness and trouble concentrating since I began taking medication about a year and half ago. It has cause me to fear and dread going to college. Right now I'm on break but will be going back to class next week.
I'm on lamictal, abilify and take ativan for sleeping. I also take provigil in the a.m. to keep me awake.
I have been trying to concentrate and focus but it is very difficult- I get lost in middle of class and studying ( this problem existed before i took meds but was nowhere near as severe as it is now). My psychiatrist finally prescribed ritalin this week. He was very reluctant to do so, and his reasoning is that he is doing it to improve my mood, which may improve my concentration.
1. Is that true? that Ritalin can improve mood?
2. It is my first day taking it and I am more nauseous and tired than usual. I don't want to ask him bc I am afraid he will tell me to stop taking it and I want to have a chance to see if it helps me in school. Is this normal? I am at 5 mg 2x/day.
Thank you.
 
Reply
   
Quote
   
Top
   
Bottom
     



Dr. Price MD
Psychiatrist

Posts: 1947
Joined: Jan 2006

8/19/14 8:15 AM
User is offline

Ritalin, a stimulant, can paradoxically cause tiredness if you have ADHD. Lamictal can interfere with concentration and memory. I find a big improvement when using the brand Lamictal over generic. Ativan is not the best for sleeping since it can hang over and interfere with concentration. Shorter acting sleep aids like melatonin, Ambien may be better. I find Nuvigil to be more helpful for wakefulness and concentration than Provigil. Changing Provigil to Wellbutrin XL (brand better then generic here also) can help with concentration and energy even better than Provigil/Nuvigil without having to use stimulants. Let me know how you make out.
Discuss with your doctor.

Rabbi Price, M.D.
www.RabbiMD.com
 
Reply
   
Quote
   
Top
   
Bottom
     



I'mTrying
Senior Supporter

Posts: 407
Joined: Dec 2008

8/19/14 11:10 AM
User is offline

I definitely don't have ADHD. I take a very small dose of ativan- 0.5 mg before sleeping. that should only last a few hours- is that correct? My insurance won't approve nuvigil, which is why I take provigil.
I find it very difficult to discuss this with my psychiatrist- it seems he has specific ideas in his head and doesn't want to hear my input. When I do speak up, he dismisses it. My gut feeling is that the Lamictal is what is causing the problems with concentration, as you said. But I can't go off of it at this point- last time I did so, I had a very bad crash. I was suicidal and more.
What do you make of all this?
WIll a higher dose of Ritalin help more- or less?
 
Reply
   
Quote
   
Top
   
Bottom
     



I'mTrying
Senior Supporter

Posts: 407
Joined: Dec 2008

8/19/14 11:11 AM
User is offline

Also, does Ritalin cause nausea?
 
Reply
   
Quote
   
Top
   
Bottom
     



Dr. Price MD
Psychiatrist

Posts: 1947
Joined: Jan 2006

8/19/14 3:01 PM
User is offline

Could try higher dose Ritalin with doctor. Let me know how you make out. Omega 3 can also help.

Rabbi Price, M.D.
Www.RabbiMD.com
 
Reply
   
Quote
   
Top
   
Bottom
     



MoMo
Senior Supporter

Posts: 1497
Joined: May 2009

8/19/14 9:37 PM
User is offline

My doctor told me that Concerta (a form of Ritalin) causes nausea in the beginning he told me to take it with food.
 
Reply
   
Quote
   
Top
   
Bottom
     



Dr. Price MD
Psychiatrist

Posts: 1947
Joined: Jan 2006

8/19/14 9:42 PM
User is offline

Ritalin, like all stimulants, can suppress appetite and cause nausea. The Ritalin patch called Daytrana can cause less nausea since it is not a pill.

Rabbi Price, M.D.
Www.RabbiMD.com
 
Reply
   
Quote
   
Top
   
Bottom
     



I'mTrying
Senior Supporter

Posts: 407
Joined: Dec 2008

8/21/14 8:23 PM
User is offline

BH the nausea has been wearing off but I definitely don't feel the need to eat as much. In fact, it's exciting to me to go so many hours without eating. I'm a little worried that this will trigger ED behaviours etc. I don't know if it's worth the risk. Is there a medication with similar effects in regards to concentration that does not affect eating or weight in either direction?
 
Reply
   
Quote
   
Top
   
Bottom
     



Dr. Price MD
Psychiatrist

Posts: 1947
Joined: Jan 2006

8/21/14 8:38 PM
User is offline

Intuniv, Kapvay, Strattera.

Rabbi Price, M.D.
Www.RabbiMD.ccom
 
Reply
   
Quote
   
Top
   
Bottom
     

View thread in raw text format
FORUMS > Ask the Psychiatrist < Refresh >

Navigation:

The information in this site is not intended to replace the advice of a doctor. FrumSupport disclaims any liability for the decisions you, the User, makes based on information on this site. By using this site, reading, viewing, posting or otherwise, you signify your assent to the Terms and Conditions of Use. If you do not agree to all these Terms and Conditions of Use, please do not use this site. FrumSupport may revise and update these Terms and Conditions of Use at anytime. Your continued usage of FrumSupport will mean you accept those changes.

If you think you or someone you know has a medical emergency, call your doctor, Hatzolah or 911 immediately. FrumSupport cannot and does not monitor forums and postings and cannot and will not pro-actively obtain help for users in need as FrumSupport does not have the funds or people power to accomplish such tasks and it will infringe on the anonymity of each user. Therefore, FrumSupport’s liability is limited by this paragraph and as further set forth in the Terms and Conditions of Use.